Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 2, 2020, 3:41 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2020, 3:41 PM EDT (19:41 UTC)
- Expired
- Aug 2, 2020, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Boston radar (KBOX), 93 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
567
WUUS51 KBOX 021941
SVRBOX
CTC013-015-022030-
/O.NEW.KBOX.SV.W.0091.200802T1941Z-200802T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
341 PM EDT Sun Aug 2 2020
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Windham County in northern Connecticut...
Central Tolland County in northern Connecticut...
* Until 430 PM EDT.
* At 341 PM EDT, a severe thunderstorm was located over Coventry, or
near Mansfield, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Mansfield, Tolland, Coventry, Hebron, Woodstock, Willington,
Columbia, Bolton, Ashford, Pomfret, Andover, Chaplin, Eastford and
Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for northern
Connecticut.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4202 7213 4191 7195 4164 7241 4167 7244
4177 7247
TIME...MOT...LOC 1941Z 225DEG 22KT 4180 7233
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Loconto2 follow-up statements
021 WWUS51 KBOX 022004 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 404 PM EDT Sun Aug 2 2020 CTC013-015-022030- /O.CON.KBOX.SV.W.0091.000000T0000Z-200802T2030Z/ Windham CT-Tolland CT- 404 PM EDT Sun Aug 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTHWESTERN WINDHAM AND CENTRAL TOLLAND COUNTIES... At 404 PM EDT, a severe thunderstorm was located over Mansfield, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Mansfield, Storrs, Tolland, Coventry, Woodstock, Willington, Columbia, Ashford, Pomfret, Chaplin, Eastford and Union. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM EDT for northern Connecticut. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4171 7229 4183 7238 4202 7213 4191 7195 TIME...MOT...LOC 2004Z 238DEG 19KT 4183 7222 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Loconto
713
WWUS51 KBOX 022021
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
421 PM EDT Sun Aug 2 2020
CTC013-015-022031-
/O.EXP.KBOX.SV.W.0091.000000T0000Z-200802T2030Z/
Windham CT-Tolland CT-
421 PM EDT Sun Aug 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINDHAM AND
CENTRAL TOLLAND COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM EDT for northern
Connecticut.
LAT...LON 4171 7229 4183 7238 4202 7213 4191 7195
TIME...MOT...LOC 2021Z 225DEG 22KT 4186 7217
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:08 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 2, 2:08 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
208 PM EDT Sun Aug 2 2020
.SYNOPSIS...
A warm front moves across the region this afternoon, which may
bring a few severe thunderstorms to northern Connecticut and
western Massachusetts this afternoon and evening. Otherwise
mainly dry but very humid air will be in place tonight into
Monday. The main concern is still Tuesday into early Wednesday,
as southern New England remains in the cone of uncertainty for
Isaias. Seasonable summer weather should return later Wednesday
through the remainder of the next work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 PM update...
...Isolated severe thunderstorms possible this afternoon and
evening across northern CT and western MA...
A warm and muggy afternoon continues across southern New
England. Skies were partly sunny in eastern MA and Rhode Island
but a solid area of low cloudiness was advancing eastward from
western MA and northern CT. Winds were out of the southeast to
south at 10 to 15 mph with gusts up to 20 to 25 mph at times.
A few strong thunderstorms had formed in northwest CT.
Supercell parameters are becoming quite strong in southeast NY
and northern NJ. As we get toward evening, southwest flow at 850
mb increases to 30-40 kt while we still have some backed surface
flow from the southeast in the CT River Valley. This increased
low level helicity will pose a risk for an isolated tornado,
especially in the slopes of the Berkshires and the CT Valley
into the evening hours.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Mid level shortwave should pass by this evening. The slight
height falls and steeper mid level lapse rates may be enough to
sustain a few showers or thunderstorms past sunset. However,
most of southern New England should remain rain-free into Monday
morning. Will still have to contend with the cold front of a
low pressure in the Saint Lawrence valley. Instability should
be more limited Monday, so any showers or thunderstorms will
take longer to initiate. The more favored area will towards CT
and western MA late in the day.
South to southwest flow continues into Monday, leading to above
normal temperatures continuing during this time. Surface dew
points will also be creepy up closer to 70 degrees F.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...
* Rain overspreads the region Monday night into Tuesday
* Tropical Storm Isaias will move into the New England region
around Tuesday night into early Wednesday.
* The main threat is from heavy rain and potential flooding
issues. Gusty winds and minor coastal flooding are possible.
These threats remain uncertain, contingent on the eventual
track of Isaias. The forecast track cone has shifted
west/inland since yesterday which would lessen the impact to
our area.
* High pressure and dry weather move in for the latter half of
the week with seasonable temperatures.
Details...
The main focus for potentially impactful weather continues to
look like Tuesday into early Wednesday. This is the window for
us to feel the impacts of what is currently Tropical Storm
Isaias. That being said, the trend is our friend when it comes
to the forecast track and strength of the system. Southerly flow
sandwiched between a mid level trough and Bermuda high will
pull Isaias northward up the east coast over the next several
days along with a tap of tropical moisture (PWATs >2"). Again,
this synoptic setup is favorable for a track close by, but with
these systems relatively small shifts make a big difference. As
of 06Z Sunday the vast majority of models and ensemble members
(both GEFS and EPS) take the storm into the Carolinas then up
the mid Atlantic over land or right along the coast. Land of
course would weaken the system as opposed to the anomalously
warm SSTs it could feed off of if it remained offshore. As such,
the chances of Isaias remaining a tropical storm at our
latitude have diminished; the latest NHC forecast pegs it as a
tropical storm into New Jersey by Tuesday evening before
beginning its extratropical transition. On Tuesday moisture will
be surging north ahead of the system and beneath the right-rear
quadrant of a 90+ kt upper level jet with a theta-e ridge axis
to the east. As has been mentioned previously, ingredients may
be there for a predecessor rain event (PRE) somewhere from the
mid Atlantic into the northeast which would increase heavy rain
potential wherever it sets up. Beyond Wednesday things quiet
down as high pressure returns along with seasonable
temperatures.
Impacts...
Fortunately for us, the storm will be accelerating and
weakening as it moves up the east coast so it won't be a long
duration event. The main hazard at this time looks to be from
heavy rainfall and the potential for localized flooding that
comes with it. A general rule of thumb for us is that areas west
of the center deal with the heavy rain while areas to the east
deal with the strongest winds. So, given a track potentially
through western MA or even the Hudson Valley, the heaviest
rainfall is currently forecast for western/central MA and CT
with lighter totals in eastern MA and RI. I want to reiterate,
though, that the track's cone of uncertainty still encompasses
all of southern New England. The eventual track will have a
large influence on who gets the most rainfall, strongest winds,
any coastal flooding, etc. Check back to the forecast over the
next few days for the most up to date info.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z update...
This afternoon...Moderate confidence
MVFR CIGS in western MA and northern CT with local IFR in heavy
showers or thunderstorms...isolated severe storms possible
there. VFR in eastern MA and RI becoming MVFR CIGS late this
afternoon. SE to S winds 10-15 knots with gusts to 20-25 knots.
Tonight...Moderate confidence
A band of MVFR, and even localized IFR, cigs possible this
evening. Improvement to VFR may occur at many locales after 06Z
other than localized fog patches. SSW wind of 5 to 10 knots and
a bit stronger on the Cape and Islands. Mainly dry weather
expected, but an isolated shower/thunderstorm can not be ruled
out.
Monday...High confidence
VFR. Mainly dry, with a low risk for a shower late in the day.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...Moderate confidence in TAF. Low risk for -TSRA
this afternoon.
Outlook /Monday Night through Thursday/...
Monday Night: VFR. Chance SHRA, slight chance TSRA.
Tuesday: Mainly VFR, with local MVFR possible. Breezy. SHRA
likely, chance TSRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 50 kt. Chance SHRA, chance TSRA.
Wednesday: VFR. Strong winds with local gusts up to 50 kt.
Chance SHRA, slight chance TSRA.
Wednesday Night through Thursday: VFR.
&&
.MARINE...
2 PM update...
Low pressure moves from the Great Lakes into the Saint Lawrence
Valley this afternoon into Monday. This will keep the main
focus for weather west of the waters this afternoon. There may
be a few showers or thunderstorms toward evening. More
significantly, increasing south to southwest winds are expected
to get gusty, particularly near shore. Small Craft Advisories
continue for these gusty winds. in addition, a long southerly
swell will also work to build seas tonight into Monday,
especially across the southern coastal waters.
Outlook /Monday Night through Thursday/...
Monday Night through Tuesday: Winds less than 25 kt. Areas of
seas approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.
Tuesday Night: Low risk for storm force winds with gusts up to
50 kt. Rough seas up to 11 ft. Rain showers likely, chance of
thunderstorms.
Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, isolated thunderstorms.
Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, isolated thunderstorms.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ231>235-237-
250-254>256.
&&
SYNOPSIS...Belk/BW/Field
NEAR TERM...Field
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW/Field
MARINE...Belk/BW/FieldHazardous weather outlook, Aug 2, 3:13 PM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 313 PM EDT Sun Aug 2 2020 CTZ004-MAZ004>007-012>024-026-RIZ001>008-031915- Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 313 PM EDT Sun Aug 2 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please continue to monitor the latest forecasts from the National Hurricane Center in regards to Tropical Storm Isaias and its potential impacts to Southern New England. Our region remains within the cone of uncertainty Tuesday into early Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ002-003-MAZ002-003-008>011-031915- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 313 PM EDT Sun Aug 2 2020 ...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please continue to monitor the latest forecasts from the National Hurricane Center in regards to Tropical Storm Isaias and its potential impacts to Southern New England. Our region remains within the cone of uncertainty Tuesday into early Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-031915- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 313 PM EDT Sun Aug 2 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please continue to monitor the latest forecasts from the National Hurricane Center in regards to Tropical Storm Isaias and its potential impacts to Southern New England. Our region remains within the cone of uncertainty Tuesday into early Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 2, 10:22 AM EDT, 5 hours 19 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1022 AM EDT Sun Aug 2 2020 CTZ002>004-MAZ002-003-008>011-021930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 1022 AM EDT Sun Aug 2 2020 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS THIS AFTERNOON AND EVENING... Isolated severe thunderstorms may produce damaging wind and large hail this afternoon and evening in northern Connecticut and western Massachusetts. There is also a low risk of a tornado in those areas. Keep an eye to the sky and listen for later statements, watches, or warnings from the National Weather Service. Be prepared to move indoors to place of safety. Remember...when thunder roars, go indoors. Field
Special weather statement, Aug 2, 1:36 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
136 PM EDT Sun Aug 2 2020
CTZ002-003-MAZ009-011-021815-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
136 PM EDT Sun Aug 2 2020
...LINE OF STRONG THUNDERSTORMS MOVING INTO HARTFORD, SOUTHERN
HAMPDEN AND FAR WESTERN TOLLAND COUNTIES...
At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Southwick to near Thomaston. Movement was
northeast at 40 mph.
Winds in excess of 40 mph will accompany these storms.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Westfield, Glastonbury,
Newington, Windsor, Agawam, West Springfield, Wethersfield, South
Windsor, Farmington, Simsbury and Ludlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4210 7300 4218 7243 4173 7257 4165 7299
4180 7302 4181 7295 4184 7294 4185 7295
4188 7295 4189 7294 4190 7291 4197 7289
4197 7303
TIME...MOT...LOC 1735Z 234DEG 36KT 4206 7281 4169 7312
LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:36 PM EDT | Special Weather Statement | BOX | 39 min | |
| Aug 2, 2:17 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 58 min |
| Aug 2, 3:02 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 43 min |
| Aug 2, 4:42 PM EDT | Special Weather Statement | BOX | 48 min | |
| Aug 2, 6:46 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 59 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.